Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 9, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 7, 1998, 1:57 PM CDT for Macon County, Missouri. It was in force for 108 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 7, 1998, 1:57 PM CDT (18:57 UTC)
- Expired
- Apr 7, 1998, 3:45 PM CDT
- In force
- 108 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
County Macon County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 7, 2:00 PM CDT | Hail 1.75 | New Cambria, MO | Golfball-size hail was reported by a spotter in New Cambria during a severe thunderstorm. Hail also covered the ground in part of New Cambria. |
| Apr 7, 2:00 PM CDT | Thunderstorm Wind 60 | New Cambria, MO | Severe thunderstorm winds knocked down trees and power lines and also blew a hog shed into a neighboring field. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1589 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 071857 RRA
SVRMCI
MOC121-071945-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
157 PM CDT TUE APR 7 1998
* SEVERE THUNDERSTORM WARNING FOR
MACON COUNTY - NORTH CENTRAL MISSOURI
* UNTIL 245 PM CST
* SOME LOCATIONS AFFECTED
NEW CAMBRIA AT 2 PM
ETHEL AT 220 PM
SOUTH GIFFORD AT 240 PM
* AT 150 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 4 MILES SOUTH OF NEW CAMBRIA MOVING MOVING NORTH AT
35 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT CAN EXPECT HAIL TO ONE
INCH AND WIND GUSTS TO 60 MPH.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
PCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 4:30 AM CDT, 9 hours 27 minutes earlier.
Area forecast discussion, Apr 7, 4:30 AM CDT, 9 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 430 AM CDT TUE APR 7 1998 UPPER LOW WILL STALL OUT ACRS SERN NE/SRN IA/ NRN MO FROM 24-36 HRS BEFORE S/WV RIDGE NUDGES PROGGED CLOSED LOW EWD ON WED. DIFFICULT TO DETERMINE SRN EXTENT OF SIGNIFICANT LIFT IN NRN MO/XTRM NERN KS TODAY...BUT LEFT CATEGORICAL POPS IN N AND E OF AN ATCHISON KS-CHILLICOTHE CLINTON MO LINE. PCPN IN NRN 1/3 OF CWA WILL BE ASSOCIATED WITH GENERAL LIFT/MSTR/STEEPENING LAPSE RATES WITH DEEPENING LOW OVER THE NRN END OF THE CWA. PCPN OVER ERN 1/3 OF CWA WILL BE DUE TO REMAINING AM CONVECTION AND RE-DEVELOPMENT OF TSRA/SHRA THIS AFTN AND ERLY EVE. WENT AT LEAST 1-3 DEGREES ABV FWC AND 2-4 DEGREES ABV MESO ETA TEMPS TODAY AND TONIGHT...BUT ADJUSTED FOR CLOUD COVER AND PCPN IN THIRD AND FOURTH PDS. MADE SIGNIFICANT CHANGES FROM MON PM EXTENDED PKG. BASED ON EARLIER RUN OF MRF...PLACED BEST CHANCE OF PCPN ON FRIDAY...AS S/WV DAMPENS A WEAKENING S/WV RIDGE OVR CWA ON THU. PCPN CHANCES ARE MARGINAL ON THU AND SAT. JUST SAW LATEST RUN OF MRF THIS AM...IT KEEPS CHC POPS ON THU...DIMINISHING ON FRI. DAYSHIFT WILL NEED TO INVESTIGATE AND ADJUST XTNDED...IF NECESSARY. .EAX... .MO...NONE .KS...NONE SMITH
In the hours before
Special weather statement, Apr 7, 1:00 PM CDT, 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT TUE APR 7 1998 ...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST PART OF OUTLOOK AREA THIS AFTERNOON... FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING. DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT. MOISTURE WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN AND EASTERN MISSOURI. AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN DIMINISH TONIGHT. AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK IN NATURE. PC
Special weather statement, Apr 7, 1:00 PM CDT, 57 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-081200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT TUE APR 7 1998 ...CHANCE OF SEVERE THUNDERSTORMS SHOULD BE LIMITED TO NORTHEAST PART OF OUTLOOK AREA THIS AFTERNOON... FORECAST: THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING MAINLY IN AREAS NORTH AND EAST OF A LINE FROM ATCHISON KANSAS TO BOONVILLE MISSOURI. THESE STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. THE STORMS MAY GROW STRONG ENOUGH IN AREAS NORTH AND EAST OF A LINE FROM GRANT CITY TO BOONVILLE MISSOURI...THAT SEVERE STORMS PRODUCING LARGER HAIL MAY OCCUR. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD DECREASE BY LATE EVENING. DISCUSSION: AN AREA OF LOW PRESSURE WILL MOVE FROM NORTHWEST MISSOURI THIS AFTERNOON...INTO CENTRAL IOWA TONIGHT. MOISTURE WRAPPING AROUND THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT...ESPECIALLY IN NORTHERN AND EASTERN MISSOURI. AFTERNOON HEATING WILL HELP TO ENHANCE THE CONVECTION...SO THUNDERSTORMS ARE EXPECTED TO STRENGTHEN THIS AFTERNOON THEN DIMINISH TONIGHT. AN ADDITIONAL CONCERN IN THE NORTHWEST PART OF MISSOURI...WITH THE LOW PRESSURE RIGHT ON TOP OF THE AREA...AND THE COLD AIR ALOFT...A PHENOMENON KNOWN AS COLD AIR FUNNELS MAY ALSO OCCUR. THESE FUNNELS USUALLY DO NOT TOUCH DOWN...BUT IF THEY DO...THEY ARE USUALLY WEAK IN NATURE. PC
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 2:42 PM CDT | Severe Thunderstorm Warning | EAX | Adair | 43 min |
| Apr 7, 2:48 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 72 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.